Many drugs can affect the way the liver functions, damage it, or do both.
Some drugs, such as statins (used to treat high cholesterol levels), can increase the levels of liver enzymes and cause liver damage (usually minor) but no symptoms.
A very few drugs damage the liver enough to cause symptoms, such as jaundice, abdominal pain, itching, and a tendency to bruise and bleed.
Doctors use the term drug-induced liver injury (DILI) to refer to any liver damage caused by drugs, whether it results in symptoms or not. The term also includes damage caused by medicinal herbs, plants, and nutritional supplements.
For some drugs, liver damage is predictable. It occurs shortly after the drug is taken and is related to the drug's dose. In the United States, such damage (often caused by acetaminophen) is one of the most common causes of the sudden appearance of jaundice, liver failure, or both. For other drugs, damage is unpredictable. It is detected some time after the drug is taken and is not related to the dose. Rarely, such damage results in a severe liver disorder.
Generally, the risk of liver damage by drugs is thought to be increased by the following:
Drinking alcohol increases the risk of liver damage because alcohol damages the liver and thus changes the way drugs are metabolized. In addition, alcohol reduces the body's supply of an antioxidant that helps protect the liver.
Doctors categorize drug-induced liver damage in various ways, such as by how the drug damages the liver, how liver cells are affected, and which liver enzyme abnormalities are detected by blood tests. For example, drugs may damage the liver by directly damaging liver cells, by blocking the flow of bile out of the liver, or by doing both.
Symptoms vary from general symptoms (such as fatigue, a general feeling of being unwell, nausea, itching, and loss of appetite) to more severe symptoms (such as jaundice, an enlarged liver, pain in the upper right part of the abdomen, confusion, disorientation, and reduced alertness—see Overview of Liver Disease).
If liver damage caused by drugs is identified quickly, people have a better prognosis.
Doctors ask which drugs are being taken to determine whether any can cause liver damage. Doctors also do blood tests to measure levels of specific liver enzymes and to evaluate how well the liver is functioning and whether it is damaged (liver function tests). Drug-induced liver damage is likely when results of liver function tests are typical of the liver damage usually caused by a drug that the person is taking. Drugs sometimes cause damage after they are stopped, even when the dose was not high. Thus, determining that a drug is the cause is sometimes difficult or impossible.
Because no test can confirm the diagnosis, doctors also check for other causes of liver damage. Blood tests to check for hepatitis, autoimmune disorders, and other causes are done. Pressing on the upper abdomen to determine the size of the liver and doing imaging tests, such as ultrasonography or computed tomography (CT), can also help doctors identify other causes of liver damage.
After stopping the drug suspected of causing damage, doctors repeat liver function tests. A significant decrease liver enzyme levels further supports the diagnosis of drug-induced liver damage.
When some drugs that can damage the liver (such as statins) are used, doctors sometimes regularly do blood tests to monitor liver enzyme levels. Such monitoring may detect problems early and may help prevent liver damage. For most drugs, monitoring liver enzyme levels does not help.
Usually, stopping the drug results in recovery. Drugs to relieve symptoms such as itching can be used.
If the damage is severe, people may be referred to a specialist. Liver transplantation may be required.
Only a few drugs have antidotes. For example, acetylcysteine can be used if people have taken an overdose of acetaminophen.
Last full review/revision June 2014 by Steven K. Herrine, MD